Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 548, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 6:43 PM CDT for 4 counties in Oklahoma. It was in force for 47 min. 8 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 6:43 PM CDT (23:43 UTC)
- Expired
- Sep 7, 2001, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, OK, Logan County, OK, Noble County, OK, Payne County, OK
The radar
The Norman radar (KTLX), 98 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 6:50 PM CDT | Hail 0.88 | Coyle, OK | |
| Sep 7, 6:50 PM CDT | Thunderstorm Wind 56 E | Coyle, OK | |
| Sep 7, 6:50 PM CDT | Hail 0.88 | Perkins, OK | |
| Sep 7, 6:50 PM CDT | Thunderstorm Wind 56 E | Perkins, OK | |
| Sep 7, 6:55 PM CDT | Thunderstorm Wind 61 E | Pawnee, OK | Thunderstorm winds estimated at 70 miles an hour blew a tree and a few power poles down. |
| Sep 7, 7:04 PM CDT | Hail 0.75 | Guthrie, OK | |
| Sep 7, 7:20 PM CDT | Hail 0.75 | Cleveland, OK | |
| Sep 7, 7:20 PM CDT | Thunderstorm Wind 57 E | Cleveland, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
897 WUUS54 KOUN 072343 SVROKC OKC081-083-103-119-080030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 643 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST LINCOLN COUNTY IN CENTRAL OKLAHOMA LOGAN COUNTY IN CENTRAL OKLAHOMA PAYNE COUNTY IN CENTRAL OKLAHOMA SOUTHEAST NOBLE COUNTY IN NORTHERN OKLAHOMA * UNTIL 730 PM CDT * AT 643 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF MORRISON TO 3 MILES SOUTH OF NAVINA...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CEDAR VALLEY...COYLE...GLENCOE... GUTHRIE...LANGSTON...MERIDIAN...MORRISON...MULHALL...NAVINA... PERKINS...RIPLEY AND STILLWATER HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. THIS LINE OF THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOES ALONG ITS LEADING EDGE. WIND SPEEDS WITH ANY TORNADO ARE NOT LIKELY TO GREATLY EXCEED THOSE OF THE STRAIGHT LINE WINDS OF THE THUNDERSTORM. LAT...LON 3651 9704 3574 9768 3573 9713 3650 9647 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Sep 7, 3:10 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT FRI SEP 7 2001 THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE WINDOW. 18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB. SO THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP. CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND ITS ASSOCIATED MID LEVEL COOLING. CHANCES ARE A BIT MORE IFFY IN THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE. WITH THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL NORTHWEST ZONES. WILL MENTION SEVERE IN THE ZONES AHEAD OF THE FRONT. THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW. THERE MAY BE SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF TONIGHTS WAVE WILL ALLOW A RESPITE. HOWEVER IT APPEARS THAT THE FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE BOUNDARIES IN THE NEIGHBORHOOD AS WELL. SO AM CONCERNED THAT BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW AFTERNOON. THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE MOVES OUT OF THE AREA. FARTHER DOWN THE LINE... NO CHANGES WILL BE MADE TO THE EXTENDED. ...SPEG. OKC 65 84 60 74 / 60 30 40 40 HBR 62 83 58 74 / 50 30 40 40 SPS 66 89 62 77 / 40 30 50 40 GAG 54 75 52 70 / 40 30 40 30 PNC 63 80 58 73 / 80 30 40 40 DUA 69 87 67 77 / 60 40 60 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Sep 7, 5:34 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM 5 WNW CALUMET OK .75 INCH HAIL
09/07/01 CANADIAN PUBLIC REPORT
0528 PM KINGFISHER OK 1.75 INCH HAIL
09/07/01 KINGFISHER REPORTED BY COUNTY
EMERGENCY MANAGER
0529 PM 1 W DOUGLAS OK 1.75 INCH HAIL
09/07/01 GARFIELD AMATEUR RADIO REPORT
KTLocal storm report, Sep 7, 6:12 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM OKARCHE OK 2.00 INCH HAIL
09/07/01 KINGFISHER SPOTTER REPORT
0555 PM 6 S KINGFISHER OK 1.00 INCH HAIL
09/07/01 KINGFISHER REPORTED BY COUNTY
EMERGENCY MANAGER
0555 PM MARSHALL OK .75 INCH HAIL
09/07/01 LOGAN REPORTED BY NWS COOP
OBSERVER
0605 PM 7 W RED ROCK OK .75 INCH HAIL
09/07/01 NOBLE PUBLIC REPORT
KTSpecial weather statement, Sep 7, 6:16 PM CDT, 27 minutes before
OKZ006-007-011-015>017-022-035-072350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 616 PM CDT FRI SEP 7 2001 SEVERE THUNDERSTORM WATCH NUMBER 715 IS NO LONGER IN EFFECT FOR ALFALFA... GRANT... AND MAJOR COUNTIES IN NORTH-CENTRAL OKLAHOMA. THE WATCH IS ALSO NO LONGER IN EFFECT FOR BLAINE... DEWEY... CUSTER... WASHITA... AND KIOWA COUNTIES IN WEST-CENTRAL OKLAHOMA. THE THREAT OF SEVERE WEATHER HAS ENDED IN THIS AREA. THIS WATCH REMAINS IN EFFECT TO THE EAST OF THESE COUNTIES. CMS
Local storm report, Sep 7, 6:28 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 6 NW KAW CITY OK 61 MPH WIND GUST
09/07/01 KAY MEASURED BY OKLAHOMA
MESONET
KTLocal storm report, Sep 7, 6:33 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM KAW CITY OK .75 INCH HAIL
09/07/01 KAY REPORTED BY KAW CITY
EMERGENCY MANAGER
KTLocal storm report, Sep 7, 6:39 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI SEP 07 2001
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM GUTHRIE OK 1.00 INCH HAIL
09/07/01 LOGAN AMATEUR RADIO REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major | 48 min |
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Sep 7, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 49 min |
| Sep 7, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 45 min |
| Sep 7, 4:12 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 48 min |
| Sep 7, 4:27 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 48 min |
| Sep 7, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 48 min |
| Sep 7, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Logan, Noble | 64 min |
| Sep 7, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 64 min |
| Sep 7, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| Sep 7, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 44 min |
| Sep 7, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Oklahoma | 47 min |
| Sep 7, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 21 min |
| Sep 7, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Comanche, Grady, McClain | 41 min |
| Sep 7, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.